Thursday, February 4, 2010


A paramedic comes to me and shows me a monitor strip of a patient in new onset Aflutter at a rate of 180. The patient was unstable, and the medic treated the patient by cardioverting him at 50joules. The patient converted, and transported to the hospital in a SR with all symptoms resolved.

An hour later, the duty supervisor comes in and begins telling the medic that he should not have cardioverted the patient, and instead should have given the patient adenosine. This touched off a discussion where I pointed out that adenosine will not work to correct Aflutter, and that studies have shown that adenosine can, in some cases, even CAUSE Afib or Aflutter. Since we no longer carry cardizem, I told the supervisor that cardioversion was the correct thing for this medic to have done. He replied, "Well, adeosine wouldn't have hurt her. What's the big deal?"

Now keep in mind this is the same supervisor who happened upon a code, and had to call another medic on his cell phone and ask him "What drug comes after epi in an asystole code?"

No comments: